Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 37, NWS Missoula, MT

August 31, 2008Deer Lodge County, Powell County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 31, 2008, 3:19 PM MDT for Deer Lodge County, Powell County, Montana. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2008, 3:19 PM MDT (21:19 UTC)
Expired
Aug 31, 2008, 3:32 PM MDT
In force
13 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Powell County, MT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 312119
SVRMSO
MTC023-077-312200-
/O.NEW.KMSO.SV.W.0037.080831T2119Z-080831T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
319 PM MDT SUN AUG 31 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 400 PM MDT.

* AT 315 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS LOCATED NEAR
  ANACONDA...AND WAS MOVING NORTHEAST AT 46 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARM SPRINGS AROUND 325 PM MDT...
  GALEN AROUND 330 PM MDT...
  DEER LODGE AROUND 345 PM MDT...
  GARRISON AROUND 350 PM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4603 11289 4613 11315 4622 11309 4623 11303
      4632 11303 4676 11272 4661 11232
TIME...MOT...LOC 2119Z 210DEG 40KT 4616 11295

$$

FOSTER
1 follow-up statement
000 
WWUS55 KMSO 312132
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
331 PM MDT SUN AUG 31 2008

MTC023-077-312141-
/O.CAN.KMSO.SV.W.0037.000000T0000Z-080831T2200Z/
DEER LODGE MT-POWELL MT-
331 PM MDT SUN AUG 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL AND 
NORTHEASTERN DEER LODGE COUNTIES IS CANCELLED...THE STORM HAS 
WEAKENED BELOW SEVERE CRITERIA.

LAT...LON 4603 11289 4613 11315 4622 11309 4623 11303
      4632 11303 4676 11272 4661 11232
TIME...MOT...LOC 2131Z 210DEG 40KT 4628 11285

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:22 AM MDT, 5 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 9:22 AM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT SUN AUG 31 2008

.UPDATE...UPDATED CLOUDS/PRECIPITATION AND WEATHER FOR TODAY.

&&

.DISCUSSION...A DIGGING UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST
WILL MAINTAIN A MOIST SOUTHWESTERLY FLOW OVER MUUCH OF NORTH-
CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE BAND OF CONVECTION
DRAPED OVER WEST-CENTRAL MONTANA LAST NIGHT WAS BEGINNING TO MOVE
SLOWLY EAST THIS MORNING. STRONG UPPER-LEVEL DYNAMICS ARE
ASSOCIATED WITH THIS BAND AND THUNDERSTORMS CAN STILL BE EXPECTED
WITH THIS FEATURE TODAY. A SECONDARY AREA OF ENHANCED INSTABILITY
IS EXPECTED TO DEVELOP NEAR THE CANADIAN BORDER IN NORTHWEST
MONTANA THIS AFTERNOON. THUS...HAVE ADDED ISOLATED THUNDERSTORMS
THERE AS WELL.

IN CONTRAST...WESTERN PORTIONS OF IDAHO AND CLEARWATER COUNTIES
(IN NORTH-CENTRAL IDAHO) WILL BE RELATIVELY DRY AS MUCH OF THE
ACTIVE WEATHER WILL REMAIN EAST OF THIS AREA.

TODAYS HIGH TEMPERATURES MAY NEED TO BE RE-EVALUATED AS CURRENT
TEMPERATURES IN SOME AREAS ARE ALREADY WITHIN A FEW DEGREES OF
EXPECTED HIGHS. ANY POTENTIAL UPDATE WOULD LIKELY WARM
TEMPERATURES A FEW DEGREES.

&&

.AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED
THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN
TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL
DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH
LOCALLY HEAVY DOWN POURS POSSIBLE AT KBTM AND KSMN WITH KGPI
REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS
WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY.

&&

.PREV DISCUSSION... /ISSUED 343 AM MDT SUN AUG 31 2008/

DISCUSSION...UPPER LEVEL TROUGH OF LOW PRESSURE HAS MOVED INTO
THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT ALOFT DRAPED
OVER WEST CENTRAL MT AND THE SOUTHERN CLEARWATER MOUNTAINS. HEAVY
DOWN POURS WITH EMBEDDED THUNDERSTORMS ARE OCCURRING ALONG THIS
BOUNDARY WHICH WILL MOVE LITTLE TODAY. NORTHWEST MT WHICH IS VOID
OF SHOWER ACTIVITY THIS MORNING WILL BEGIN TO SEE SCATTERED SHOWERS
THIS AFTERNOON AS THE AIRMASS COOLS AND DESTABILIZES. A CLAP OF THUNDER
IS POSSIBLE IN THE NORTHWEST CORNER OF LINCOLN COUNTY...WITH
THUNDERSTORMS NEAR THE FRONTAL BOUNDARY SAGGING SOUTH OVER SOUTHWEST
MT AND LEMHI COUNTY BY AFTERNOON. TONIGHT THE UPPER LEVEL TROUGH
WILL DIG SOUTH TOWARDS SOUTHERN IDAHO AND BE ELONGATED OVER
WESTERN MT AND ID. COOLER AIR WILL BEGIN TO FILTER OVER THE
CONTINENTAL DIVIDE AND SNOW LEVELS WILL LOWER BETWEEN 5000 AND
6000 FEET. AS THE WINDS SHIFT TO THE NORTHEAST IN NORTHWEST
MT...SOME DOWNSLOPE EFFECTS WILL BE SEEN IN NORTHWEST MT AND THE
PRECIPITATION WILL BE MORE FOCUSED RIGHT ALONG THE DIVIDE
SOUTHWARD OVER WEST CENTRAL AND SOUTHWEST MT...THE SOUTHERN
CLEARWATER MOUNTAINS AND LEMHI COUNTY. MODERATE TO LOCALLY HEAVY
RAIN WITH SNOW OVER THE HIGHER PEAKS WILL BE EXPERIENCED LATE
TONIGHT INTO EARLY MONDAY. SNOW ACCUMULATIONS OF UP TO 4 INCHES
ABOVE 5500 FEET MAY BE SEEN OVER THE MOUNTAINS NEAR THE DIVIDE
THROUGH MONDAY. BY MONDAY AFTERNOON... THE TROUGH SWINGS THROUGH
WESTERN MT AND TO JUST EAST OF THE DIVIDE BY EVENING. STEADY
PRECIPITATION OVER THE AFOREMENTIONED AREAS WILL TURN SHOWERY WITH
ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ID AND MT BORDER.

MONDAY NIGHT THE TROUGH IS MOVING OFF TO THE EAST...STILL WILL
HAVE SOME SHOWERS HANGING ON...ESPECIALLY ALONG THE CONTINENTAL DIVIDE.
THE REST OF THE EXTENDED FORECAST LOOKS TO REMAIN UNSETTLED WITH A
NORTHWEST FLOW OVER THE REGION...AND WEAK DISTURBANCES MOVING
ACROSS THE AREA IN THIS FLOW.

AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED
THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS
THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS
AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS
POSSIBLE AT KMSO...KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH
HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE
TODAY THROUGH MONDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....KOLATA
AVIATION...DE ROSA
Hazardous weather outlook, Aug 31, 4:31 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
431 AM MDT SUN AUG 31 2008

IDZ006-010-MTZ002-006-007-043-312300-
SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY-
WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
431 AM MDT SUN AUG 31 2008 /331 AM PDT SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING TROUGH OF LOW PRESSURE WILL ENHANCE RAIN SHOWERS ALONG
THE CONTINENTAL DIVIDE AND OVER HIGHER TERRAIN. HEAVY DOWN POURS MAY
OCCUR AT TIMES. ISOLATED THUNDERSTORMS WILL OCCUR OVER SOUTHWEST
MONTANA AND LEMHI COUNTY. LOCALLY HEAVY RAIN AND SMALL HAIL MAY
ACCOMPANY STORMS TODAY INTO THE EVENING HOURS.

COLDER AIR WILL MOVE OVER THE AREA TONIGHT AS THE LOW PRESSURE
SYSTEM MOVES OVER IDAHO AND WESTERN MONTANA. SNOW LEVELS WILL BEGIN
TO LOWER BETWEEN 5500 AND 6500 FEET WITH LIGHT SNOW ACCUMULATIONS
DEVELOPING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL MOVE OVER IDAHO AND WESTERN MONTANA
MONDAY WITH SNOW LEVELS HOVERING BETWEEN 5500 TO 6500 FEET MONDAY
MORNING. LIGHT TO MODERATE SNOW AMOUNTS ARE POSSIBLE OVER HIGHER
TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED
FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND
COLD RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 2:33 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SUN AUG 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 SW BUTTE              45.95N 112.60W
08/31/2008  E0.75 INCH       SILVER BOW         MT   TRAINED SPOTTER

            SPOTTER REPORTED 0.5 TO 0.75 INCH HAIL.

0207 PM     HAIL             BUTTE                   46.00N 112.53W
08/31/2008  E0.75 INCH       SILVER BOW         MT   LAW ENFORCEMENT

            POLICE OFFICER REPORTED PENNY SIZED HAIL.

&&

FOSTER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 11:48 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell42 min
Aug 31, 12:24 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite, Powell25 min
Aug 31, 3:53 AM MDTSevere Thunderstorm WarningMSODeer Lodge, Powell41 min
Aug 31, 2:07 PM MDTSevere Thunderstorm WarningMSOPowell, Silver Bow8 min
Aug 31, 2:51 PM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more23 hr
Aug 31, 3:49 PM MDTSevere Thunderstorm WarningMSOSilver Bow41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.